why Depakote have to be tapered off slowly

  1. 0 I have a pt that has a seizure disorder and are on multiple anticonvulsants, one of which is Depakote. Well, Depakote has caused the pt to have high ammonia level. The mom want to taper it faster but MDs are saying this will cause more seizures. Drug guides are not helping. Can somebody explain this to me more? thanks
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest, discussions, articles, and toons.

  3. Visit  hotshot12345} profile page

    About hotshot12345

    Joined Jan '06; Posts: 56; Likes: 22.

    8 Comments so far...

  4. Visit  EmmaG} profile page
    1
    WITHDRAWAL SEIZURES - When some AEDs are withdrawn abruptly, seizures can occur as a result. The following AEDs cause withdrawal seizures when the drug is abruptly withdrawn: barbiturates (phenobarbital, Mysoline, Mebarall) and benzodiazepines (Klonopin, Ativan, Valium, Tranxene). Some of the newer AEDs can cause withdrawal seizures if stopped faster than 1-2 weeks: Neurontin and Lamictal. The following drugs do not cause withdrawal seizures: Tegretol, Dilantin, Depakote. However, in someone who has been controlled on these AEDs, when the AEDs are stopped abruptly, there may be unmasking of seizures. Therefore we very gradually taper patients off the barbiturates and benzodiazepines over six months and taper off Neurontin and Lamictal over several weeks. When we switch patients over to a different drug we can taper Dilantin, Depakote and Tegretol within a week. Note these times are when adjusting or changing over to a new medication. If a patient is coming off medication after being seizure-free for two years, we taper barbiturates and benzodiazipines over six to nine months and with the other medications over 2-3 months or longer. This is done because of the risk of unmasking a flurry of seizures (status epilepticus).

    http://www.epipro.com/index.html


    Discontinuation

    Abrupt discontinuation may precipitate status epilepticus with attendant life-threatening hypoxia in patients receiving valproic acid to prevent major seizures.



    http://www.drugs.com/ppa/valproic-ac...ex-sodium.html
    Nursebarebari likes this.
  5. Visit  hotshot12345} profile page
    0
    so basically, seizures are being controlled by these meds so abrupt taper will cause it to occur?
  6. Visit  fultzymom} profile page
    0
    Quote from hotshot12345
    so basically, seizures are being controlled by these meds so abrupt taper will cause it to occur?

    Yes. You can never just stop an antieleptic. It can lead to seizures.
  7. Visit  nyapa} profile page
    0
    I am myself on Depakote. Do NOT taper it faster than the medical officer allows. As a teenager I used to try it myself, and ended up having my usual tonic clonic seizure as a result. Obviously your friend is concerned about the blood levels, but truly, it is not worth the risk...

    I was on 1g bd until about four years ago as monotherapy. Then I was tapered off with my doctors observation, and I am now on depakote and lamotrigine (which is an unusual combination, and one has to be cautious with this) It took a long time, and I had no seizures as a result.

    So please, tell this person to listen to them...
    Last edit by nyapa on Jan 31, '08
  8. Visit  vashtee} profile page
    0
    We had to taper my daughter's Depakote when she went off. Incidentally, my Psych text book says that you have to taper off Depakote when it is being used as a mood stabilizer, too.
  9. Visit  ICRN2008} profile page
    1
    Depakote and other anticonvulsants need to be weaned regardless of which indication they are being used for (seizures, mood, migraine). This is because these medications cause fundamental changes in brain chemistry, levels of neurotransmitters, etc. Drugs are slowly tapered at both the beginning and end of therapy to allow the brain to adjust to these changes. Failure to do so will cause increased side effects (when starting therapy) or increase in symptoms such as headache, seizure, unstable mood (when ending therapy).

    Side effects such as thrombocytopenia, increased ammonia levels, etc are uncommon with Depakote but can be addressed if necessary while safely tapering Depakote.
    vashtee likes this.
  10. Visit  KrissyPRN} profile page
    0
    Hi! I have not introduced myself although I have replied to posts a couple of times. I am new to allnurses. I am an RN in Mental Health and Addictions. I myself have seizures and when I had the second one which caused me to loose control of my car and hit a tree resulting in a broken ankle (I was very lucky) was taken to the hospital and started on Dilantin. I then went to see my neurologist who wanted me on Keppra instead due to the side effects of Dilantin one being the damage it can do to your gums and teeth. I had to be tapered off the Dilantin as the Keppra was being started. As I was being tapered off the Dilantin it allowed the Keppra to reach a therapeutic level and allowed the Dilantin to be withdrawn slowly to decrease the risk of me having another seizure. I am now on Keppra 1000 mg BID and have not had a seizure in 10 months.
  11. Visit  kelliest} profile page
    0
    i am on 1250 mg time released depakote/night... and have started tapering them... 250 mg less/night each week...
    ie... i have lowered my dose to 1000 mg for the last week and tonight i am planned to lower it to 750 mg... but i am irritable and moody for sure. does anyone know the right way to taper off this. i have been on the 1250 mg/night for 8 months now, and now have shakes when i am hungry or upset, and do not feel like it is helping my mood swings very much... and i want to see what i feel like without it again, as i have never taken it before now and i feel like it is not helping me, but hurting me. i am not motivated, cant drive, work, and still have mood swings around my menstrual cycle. i am not even sure i am bipolar, or if i just have intense periods and very poor digestion, so i cant build the neurotransmitters needed for balanced brain chemistry?
    thank you for any replies. i appreciate any help. :heartbeat


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top